Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Boston/Norton, MA

July 8, 2004Franklin County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 8, 2004, 7:30 PM EDT for Franklin County, Massachusetts. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 7:30 PM EDT (23:30 UTC)
Expired
Jul 8, 2004, 7:45 PM EDT
In force
15 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Franklin County, MA

The radar

The Boston radar (KBOX), 126 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 082330
SVRBOX
MAC011-082345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
730 PM EDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 745 PM EDT

* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WENDELL...OR
  ABOUT 12 MILES EAST OF GREENFIELD...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW SALEM BY 735 PM EDT
  ORANGE BY 740 PM EDT

LAT...LON 4267 7247 4249 7250 4248 7231 4265 7226

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:44 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 8, 3:44 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
344 PM EDT THU JUL 8 2004

.SHORT TERM (TONIGHT AND FRIDAY)...
CYCLONIC FLOW OVER REGION THROUGH FRIDAY WITH RIBBONS OF
VORTICITY AND INSTABILITY ROTATING THROUGH...ESPECIALLY TONIGHT
ACROSS THE INTERIOR...THEN AGAIN IN THE MORNING ACROSS THE
EAST/SOUTHEAST. DESPITE LOOSING DAY TIME HEATING WITH SETTING SUN...
ELEVATED CONVECTION POSSIBLE TONIGHT. EARLY FRIDAY...EASTERN MASS IN
FAVORED LEFT FRONT QUAD OF UPPER JET...SO MORNING SHOWERS AND TSTMS
POSSIBLE EVEN THOUGH MOS GUIDANCE OFFERING NO CHANCE. SURFACE
CONVERGENCE ALSO INCREASES OVER SE MASS BETWEEN 12-18Z. UPPER TROUGH
DOES NOT PASS OVER UNTIL AFTERNOON...AFTERWHICH DRYING THROUGH THE
LEVELS TAKES PLACE.

.LONG TERM (SATURDAY THROUGH THURSDAY)...
VERY LITTLE CHANGE IN FCSTS.  GENERALLY MINOR TWEAKING.  WITH FRONT
SOUTH OF THE REGION...SHORT WAVES MOVING ALONG THIS FRONT AND OUT TO
SEA SOUTH OF NEW ENGLAND.  MODELS HINTING THAT WAVE MAY BE A BIT
CLOSER TO THE COAST SUNDAY NIGHT...AND OUT TO SEA MONDAY. AS
PREVIOUSLY INDICATED...MODEL IS VASCILATING ON THIS. LAST NIGHT
MODEL SUGGESTED A LITTLE SLOWER...THIS RUN SEEMS TO BE BACK TO
EARLIER THINKING.

LONG RANGE GFS SUGGESTS NEXT LOW MOVING ACROSS NORTHERN NEW ENGLAND
ABOUT MID WEEK REACHING THE MARITIMES BY THE END OF THE WEEK.

I DID TWEAK SOME TEMPERATURES BASED ON NEW GUIDANCE NUMBERS...
WHICH LOOK REASONABLE.

&&

.MARINE...
NO HEADLINES IN THE SHORT TERM. WITH HIGH PRESSURE EXPECTED FOR THIS
WEEKEND...NO MARINE PROBLEMS ARE EXPECTED THROUGH MONDAY.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 8, 6:34 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
634 AM EDT THU JUL 8 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-091000-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
634 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING TO THE WEST OF HARTFORD CT...WORCESTER MA AND LAWRENCE MA.
THE GREATEST THREAT WILL BE AFTER 4 PM.  HAIL IS THE PRIMARY THREAT
FROM ANY THUNDERSTORMS THIS AFTERNOON...AS WELL AS FREQUENT
LIGHTNING.  THERE IS THE POTENTIAL FOR HEAVY RAINFALL...WHICH COULD
LEAD TO POOR DRAINAGE AND URBAN FLOODING.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
A COLD FRONT WILL MOVE OFFSHORE LATER FRIDAY...BRINGING AN END TO
THE SHOWERS.  HAZARDOUS WEATHER IS NOT EXPECTED LATER FRIDAY THROUGH
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...ALTHOUGH SKYWARN
FOLKS SHOULD MONITOR LATER FORECASTS FOR THE POTENTIAL OF SEVERE
WEATHER THURSDAY.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

BELK

In the hours before

Special weather statement, Jul 8, 5:11 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
511 PM EDT THU JUL 8 2004

MAZ002-003-008-082145-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
511 PM EDT THU JUL 8 2004

...STRONG THUNDERSTORM INTO FRANKLIN COUNTY...

AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 2 MILES NORTHEAST OF
CUMMINGTON...OR ABOUT 16 MILES NORTHWEST OF NORTHAMPTON...MOVING
NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...BUCKLAND AND HEATH BY 520 PM EDT.

FRANK
Special weather statement, Jul 8, 5:50 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
550 PM EDT THU JUL 8 2004

MAZ002-003-082230-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
550 PM EDT THU JUL 8 2004

...STRONG THUNDERSTORM OVER FRANKLIN COUNTY...

AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL AND 40 MPH WIND GUSTS 3 MILES
NORTHEAST OF ASHFIELD...OR ABOUT 8 MILES WEST OF GREENFIELD...MOVING
NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...SHELBURNE AND GREENFIELD BY 600 PM
EDT...LEYDEN AND COLRAIN BY 610 PM EDT.

FRANK
Special weather statement, Jul 8, 6:08 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
608 PM EDT THU JUL 8 2004

NHZ011-082300-
CHESHIRE NH-
608 PM EDT THU JUL 8 2004

AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH
AND POSSIBLY SMALL HAIL ALONG A LINE EXTENDING FROM 16 MILES NORTH
OF ALSTEAD TO 20 MILES WEST OF WALPOLE TO 80 MILES SOUTHWEST OF
WALPOLE NEW HAMPSHIRE...MOVING NORTHEAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...ALSTEAD AND WALPOLE BY 7 PM EDT.

HEAVY RAINS BETWEEN 7 AND 8 PM MAY BRIEFLY FLOOD LOW LYING AREAS
SUCH AS DITCHES AND UNDERPASSES.

ISOLATED THUNDERSTORMS CONTINUE IN CENTRAL FRANKLIN COUNTY OF
NORTHWEST MASSACHUSETTS BUT THE STRONGEST STORMS AT 6 PM WERE IN
VERMONT.

DRAG
Special weather statement, Jul 8, 6:49 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
649 PM EDT THU JUL 8 2004

CTZ002-082315-
HARTFORD CT-
649 PM EDT THU JUL 8 2004

AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER AVON...OR ABOUT 5 MILES NORTHWEST OF WEST
HARTFORD...MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...BLOOMFIELD BY 700 PM EDT...6 MILES
NORTHWEST OF HARTFORD BY 710 PM EDT...WINDSOR AND WINDSOR LOCKS BY
720 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

DRAG
Special weather statement, Jul 8, 7:05 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
705 PM EDT THU JUL 8 2004

CTZ002-003-MAZ003-004-010-011-NHZ011-015-082330-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-HARTFORD CT-NORTHERN WORCESTER MA-TOLLAND CT-WESTERN AND CENTRAL
HILLSBOROUGH NH-
705 PM EDT THU JUL 8 2004

AT 701 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW
STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER SUFFIELD...OR ABOUT 4 MILES NORTH OF WINDSOR
LOCKS...MOVING NORTHEAST.  ANOTHER STRONG STORM WAS NEARING ERVING
IN FRANKLIN COUNTY.  ANOTHER STRONG STORM WAS NEAR BELLOWS FALLS IN
WESTERN CHESHIRE COUNTY NEW HAMPSHIRE.

STORMS WERE MOVING EAST NORTHEAST.

IT WILL BE AN ACTIVE EVENING IN WESTERN MASSACHUSETTS...SOUTHWEST
NEW HAMPSHIRE AND NORTH CENTRAL CONNECTICUT.

BE PREPARED FOR POWER OUTAGES...SMALL DOWNED BRANCHES AND SMALL HAIL
IN A FEW SPOTS OF THE CONNECTICUT RIVER VALLEY DURING THE NEXT HOUR.

DRAG
DRAG

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.